Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Orbifolds as diffeologies

Authors: Patrick Iglesias, Yael Karshon and Moshe Zadka
Journal: Trans. Amer. Math. Soc. 362 (2010), 2811-2831
MSC (2010): Primary 57R18
Published electronically: January 7, 2010
MathSciNet review: 2592936
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider orbifolds as diffeological spaces. This gives rise to a natural notion of differentiable maps between orbifolds, making them into a subcategory of diffeology. We prove that the diffeological approach to orbifolds is equivalent to Satake's notion of a V-manifold and to Haefliger's notion of an orbifold. This follows from a lemma: a diffeomorphism (in the diffeological sense) of finite linear quotients lifts to an equivariant diffeomorphism.

References [Enhancements On Off] (What's this?)

  • [BX] K. Behrend and P. Xu, Differentiable Stacks and Gerbes, arXiv:math/0605694v2.
  • [Che] Kuo Tsai Chen, Iterated path integrals, Bull. Amer. Math. Soc. 83 (1977), no. 5, 831–879. MR 0454968, 10.1090/S0002-9904-1977-14320-6
  • [DM] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75–109. MR 0262240
  • [H] André Haefliger, Groupoïdes d’holonomie et classifiants, Astérisque 116 (1984), 70–97 (French). Transversal structure of foliations (Toulouse, 1982). MR 755163
  • [Igl1] P. Iglesias, Fibrés difféologiques et homotopie, Thèse de doctorat.
  • [Igl2] P. Iglesias-Zemmour, Diffeology (draft), downloadable from < il/ piz/> .
  • [Kz] J. L. Koszul, Sur certains groupes de transformations de Lie, Géométrie différentielle. Colloques Internationaux du Centre National de la Recherche Scientifique, Strasbourg, 1953, Centre National de la Recherche Scientifique, Paris, 1953, pp. 137–141 (French). MR 0059919
  • [Me] D. Metzler, Topological and Smooth Stacks, arXiv:math/0306176v1.
  • [Mo] Ieke Moerdijk, Orbifolds as groupoids: an introduction, Orbifolds in mathematics and physics (Madison, WI, 2001) Contemp. Math., vol. 310, Amer. Math. Soc., Providence, RI, 2002, pp. 205–222. MR 1950948, 10.1090/conm/310/05405
  • [MP] I. Moerdijk and D. A. Pronk, Orbifolds, sheaves and groupoids, 𝐾-Theory 12 (1997), no. 1, 3–21. MR 1466622, 10.1023/A:1007767628271
  • [P] Richard S. Palais, On the existence of slices for actions of non-compact Lie groups, Ann. of Math. (2) 73 (1961), 295–323. MR 0126506
  • [S1] I. Satake, On a generalization of the notion of manifold, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 359–363. MR 0079769
  • [S2] Ichirô Satake, The Gauss-Bonnet theorem for 𝑉-manifolds, J. Math. Soc. Japan 9 (1957), 464–492. MR 0095520
  • [Sou1] J.-M. Souriau, Groupes différentiels, Differential geometrical methods in mathematical physics (Proc. Conf., Aix-en-Provence/Salamanca, 1979) Lecture Notes in Math., vol. 836, Springer, Berlin-New York, 1980, pp. 91–128 (French). MR 607688
  • [Sou2] J.-M. Souriau, Groupes différentiels de physique mathématique, South Rhone seminar on geometry, II (Lyon, 1983) Travaux en Cours, Hermann, Paris, 1984, pp. 73–119 (French). MR 753860
  • [T] Susan Tolman, Ph.D. thesis, Harvard University, 1993.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57R18

Retrieve articles in all journals with MSC (2010): 57R18

Additional Information

Patrick Iglesias
Affiliation: Laboratory of Analysis, Topology and Probability - CNRS, 13453 Marseille Cedex 13, France – and – Department of Mathematics, The Hebrew University of Jerusalem, 91904 Jerusalem, Israel

Yael Karshon
Affiliation: Department of Mathematics, The University of Toronto, 40 St. George Street, Toronto, Ontario, Canada M5S 2E4

Moshe Zadka

Received by editor(s): August 20, 2007
Published electronically: January 7, 2010
Additional Notes: This research was partially supported by the Israel Science Foundation founded by the Academy of Sciences and Humanities, by the National Center for Scientific Research (CNRS, France), and by the National Science and Engineering Research Council of Canada (NSERC)
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.